Alabama, 2012Tornado and Damaging Winds in Alabama, December 20, 2012
December 20, 2012 · NWS MOB · 5 events in 4 counties and zones
Strong to severe thunderstorms developed ahead of an approaching cold front during the early morning hours. These storms produced several reports of wind damage and one of the storms produced a tornado that moved across portions of the city of Mobile.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed ahead of an approaching cold front during the early morning hours. These storms produced several reports of wind damage and one of the storms produced a tornado that moved across portions of the city of Mobile.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 19, 11:30 PM CST, 5 hours 19 minutes earlier.
Area forecast discussion, Dec 19, 11:30 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATE TO AVIATION
NATIONAL WEATHER SERVICE MOBILE AL
1130 PM CST WED DEC 19 2012
.AVIATION (06Z ISSUANCE)...AS A FRONT APPROACHES THE AREA...IFR
LEVEL CIGS WITH INCREASING COVERAGE OF RAINSHOWERS IS EXPECTED
BEFORE SUNRISE. AROUND 12Z...A FRONT IS EXPECTED TO BEGIN TO CROSS
THE AREA...BRINGING LOCAL LIFR CIGS/VISBYS. STRONG NORTHWESTERLY
WINDS WILL FOLLOW THE FROPA AND SKIES ACROSS THE AREA CLEARING
THROUGH THE AFTERNOON INTO THE EVENING.
/16
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...LOW PRESSURE CURRENTLY
OVER THE TEXAS PANHANDLE WILL QUICKLY MOVE EAST NORTHEAST THROUGH
TOMORROW AS A POTENT SHORTWAVE MOVES EAST OUT OF THE FOUR CORNERS.
THE ATTENDANT COLD FRONT WILL BE IN THE VICINITY OF THE MS RIVER BY
12Z TOMORROW...NEAR I-65 BY 18Z...AND WELL EAST OF THE FORECAST AREA
BY 00Z. THE EVENING HOURS LOOK DRY ACROSS THE AREA WITH SHOWERS
LIKELY NOT DEVELOPING OVER THE WESTERN HALF OF THE AREA UNTIL AFTER
MIDNIGHT WHEN ISENTROPIC LIFT STRENGTHENS IN RESPONSE TO THE
INTENSIFYING SOUTHWESTERLY LOW LEVEL JET. THIS ACTIVITY WILL BE
LOCATED WELL AHEAD OF THE COLD FRONT WITH LITTLE TO NO INSTABILITY
PRESENT. THE MAIN RISK FOR STRONGER STORMS OCCURS ALONG AND
IMMEDIATELY AHEAD OF THE COLD FRONT WHERE THE STRONGEST DEEP LAYER
FORCING WILL BE PRESENT. THIS LINE WILL BE IN OR JUST TO THE WEST OF
OUR SE MS COUNTIES BY DAYBREAK...WITH THE LINE RAPIDLY MOVING EAST
THROUGH THE MORNING HOURS. WHILE DEEP LAYER SHEAR AND LOW LEVEL
HELICITY REMAIN SUPPORTIVE OF SEVERE WEATHER...MLCAPES STAY BELOW 500
J/KG IN ALL GUIDANCE WITH WARM MID LEVEL TEMPERATURES PRODUCING
MEAGER LAPSE RATES. THIS MEANS THAT THE CHANCES FOR VIGOROUS UPDRAFTS
WILL BE LIMITED AND THE LINE OF CONVECTION THAT COMES THROUGH WILL BE
LOW TOPPED WITH LITTLE LIGHTNING. ANOTHER NEGATIVE FACTOR FOR SEVERE
WEATHER IS THE ZONE OF UPPER LEVEL DIVERGENCE WILL BE LOCATED WELL TO
THE NORTHEAST OF THE FORECAST AREA AND NOT IN PHASE WITH THE LOW
LEVEL CONVERGENCE NOTED FURTHER SOUTH. WHILE WE ARE NOT EXPECTING AN
OUTBREAK OF SEVERE WEATHER...AN ISOLATED SEVERE CELL CANNOT BE RULED
OUT WITH LOCALIZED DAMAGING WIND GUSTS BEING THE PRIMARY THREAT IN
ANY LEWPS OR BOWS THAT DEVELOP ALONG THE LINE. THE BULK OF THE SHOWER
AND ISOLATED TSTM ACTIVITY IS EXPECTED TO PUSH EAST OF THE FORECAST
AREA DURING THE EARLY AFTERNOON HOURS. THE QUICK MOVEMENT OF THE
SYSTEM WILL LIMIT RAINFALL TOTALS TO UNDER AN INCH IN MOST LOCATIONS
WITH AVERAGE TOTALS OF ONE QUARTER TO ONE HALF INCH CURRENTLY
FORECAST.
IT WILL BECOME QUITE WINDY IMMEDIATELY AHEAD AND BEHIND THE COLD
FRONT. WINDS OF 30-40 KT ARE PRESENT IN THE MIXED LAYER THROUGH THE
DAY WITH MIXING BECOMING MAXIMIZED IN THE COLD AIR ADVECTION THAT
DEVELOPS IN THE WAKE OF THE FRONTAL PASSAGE THURSDAY AFTERNOON.
FREQUENT GUSTS OF 30-35 MPH ARE LIKELY WITH A FEW GUSTS TO 40 MPH. A
WIND ADVISORY HAS BEEN ISSUED FROM 9AM TO 7PM TOMORROW.
DEPICTED A NON DIURNAL TEMP CURVE TONIGHT AND TOMORROW WITH LOWS
BEING REACHED THIS EVENING...WARMING UP OVERNIGHT...HIGHS SET IN THE
MORNING/MIDDAY...WITH FALLING TEMPS BEHIND THE FRONT. HIGHS/LOWS
STILL COME CLOSE TO MAV/MET GUIDANCE AND DID NOT DEVIATE MUCH.
THURSDAY NIGHT WILL BE MUCH COLDER WITH LOWS DROPPING INTO THE LOW TO
MID 30S. A CONTINUED BREEZE OVERNIGHT WILL PLACE WIND CHILLS IN THE
20S.
A RETURN TO WINTER LIKE TEMPS WILL OCCUR ON FRIDAY WITH HIGHS ONLY
CLIMBING INTO THE LOW TO MID 50S WITH MOST LOCATIONS DROPPING BELOW
FREEZING FRIDAY NIGHT. 34/JFB
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...WEAK RIDGING TO ZONAL FLOW
ALOFT AND A LARGE SURFACE HIGH PRESSURE ACROSS THE SOUTHEAST STATES
WILL DOMINATE THE WEATHER PICTURE WITH ANOTHER DRY PERIOD THROUGH
THE WEEKEND. THE SURFACE HIGH WILL MOVE EAST INTO THE WESTERN
ATLANTIC EARLY IN THE WORK WEEK...BRINGING A RETURN FLOW AND LOW
LEVEL MOISTURE BACK ACROSS THE REGION. THIS AHEAD OF ANOTHER COLD
FRONT APPROACHING THE REGION FROM THE NORTHWEST. THIS WILL SET UP
SEVERAL ROUNDS OF SHOWERS AND STORMS ON MONDAY THROUGH WEDNESDAY.
THERE ARE STILL SOME DIFFERENCES BETWEEN THE RELIABLE GLOBAL MODELS
IN THE TIMING OF THE EVENTUAL FRONTAL PASSAGE. TEMPERATURES WILL
RETURN TO NEAR NORMAL OR JUST ABOVE NORMAL BY THE WEEKEND. 22/34
&&
.MARINE...SOUTHERLY WINDS AND SEAS WILL BUILD TONIGHT THROUGH
THURSDAY MORNING IN RESPONSE TO A STRONG COLD FRONT APPROACHING FROM
THE WEST. THE COLD FRONT WILL MOVE ACROSS THE MARINE AREA DURING THE
DAY THURSDAY WITH A STRONG OFFSHORE FLOW DEVELOPING IN THE WAKE OF
THE FRONT BY THE AFTERNOON AND CONTINUING THROUGH FRIDAY. NORTHERLY
WINDS WILL GRADUALLY DIMINISH FRIDAY AND SATURDAY AS HIGH PRESSURE
BUILDS IN FROM THE WEST. /13
&&
.FIRE WEATHER...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION ON
THURSDAY. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT AND MOST
LOCATIONS SHOULD EXPERIENCE A WETTING RAIN. IT WILL BECOME BREEZY TO
WINDY JUST AHEAD OF AND BEHIND THE FRONT. MUCH DRIER AND COOLER AIR
WILL FILTER INTO THE REGION THROUGH FRIDAY IN THE WAKE THE FRONT.
RELATIVE HUMIDITY VALUES WILL FALL TO CRITICAL LEVELS ACROSS THE
WESTERN FLORIDA PANHANDLE. IN ADDITION...ERC AND 20 FOOT WIND SPEEDS
ALSO NEAR CRITICAL LEVELS. THEREFORE...A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR THAT AREA. HUMIDITY MAY ALSO COME CLOSE TO CRITICAL LEVELS
ACROSS SOUTHWEST AND SOUTH CENTRAL ALABAMA...AND A FIRE WEATHER WATCH
MAY BECOME NECESSARY. 34/JFB
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 61 72 32 55 30 / 70 80 00 00 00
PENSACOLA 65 74 37 55 34 / 40 80 00 00 00
DESTIN 65 72 39 55 37 / 20 80 00 00 00
EVERGREEN 54 70 31 54 26 / 50 80 00 00 00
WAYNESBORO 58 68 30 54 27 / 70 80 00 00 00
CAMDEN 54 70 30 53 27 / 70 80 00 00 00
CRESTVIEW 54 74 33 55 27 / 20 80 00 00 00
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FROM 9 AM THURSDAY TO 7 PM THURSDAY FOR THE
FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
COVINGTON...CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER
MOBILE...MONROE...UPPER BALDWIN...UPPER MOBILE...
WASHINGTON...WILCOX...
FL...FIRE WEATHER WATCH FROM 10 AM FRIDAY TO 5 PM FRIDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
INLAND SANTA ROSA...
WIND ADVISORY FROM 9 AM THURSDAY TO 7 PM THURSDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
INLAND SANTA ROSA...
MS...WIND ADVISORY FROM 9 AM THURSDAY TO 7 PM THURSDAY FOR THE
FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...WAYNE...
GM...SMALL CRAFT ADVISORY FROM 6 AM THURSDAY TO 9 AM FRIDAY FOR THE
FOLLOWING ZONES: CHOCTAWHATCHEE BAY...MISSISSIPPI SOUND...
NORTHERN MOBILE BAY...PENSACOLA BAY SYSTEM...PERDIDO BAY...
GALE WATCH FROM 6 PM THURSDAY TO 9 AM FRIDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
20 NM...SOUTHERN MOBILE BAY...WATERS FROM DESTIN TO
PENSACOLA FL FROM 20 TO 60 NM...WATERS FROM PENSACOLA FL TO
PASCAGOULA MS FROM 20 TO 60 NM...
SMALL CRAFT ADVISORY FROM 6 AM THURSDAY TO 6 PM THURSDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
MS OUT 20 NM...SOUTHERN MOBILE BAY...WATERS FROM DESTIN TO
PENSACOLA FL FROM 20 TO 60 NM...WATERS FROM PENSACOLA FL TO
PASCAGOULA MS FROM 20 TO 60 NM...
&&Hazardous weather outlook, Dec 20, 4:17 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
417 AM CST THU DEC 20 2012
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
417 AM CST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL APPROACH SOUTHEAST MISSISSIPPI THIS MORNING
AND PROGRESS EASTWARD ACROSS THE FORECAST AREA THROUGH THIS AFTERNOON.
WHILE THE LACK OF INSTABILITY WILL MAKE THE THREAT FOR WIDESPREAD
SEVERE WEATHER LOW...A FEW STRONG TO BRIEFLY SEVERE STORMS ARE
POSSIBLE THIS MORNING. LOCALIZED DAMAGING WIND GUSTS AND ISOLATED
TORNADOES WILL BE POSSIBLE. STAY TUNED FOR FURTHER UPDATES.
WINDS WILL INCREASE TO 25 TO 30 MPH IN THE WAKE OF THE FRONT. WINDS
COULD GUST AS HIGH AS 30 TO 35 MPH. WIND GUSTS THIS HIGH CAN CAUSE
LIGHTWEIGHT OUTDOOR OBJECTS TO BE BLOWN ABOUT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH WEDNESDAY.
GMZ630>635-650-655-670-675-211230-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
417 AM CST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
DUE TO A STRONG ONSHORE FLOW THIS MORNING FOLLOWED BY A STRONG WEST
TO NORTHWEST FLOW THIS AFTERNOON AND TONIGHT HAZARDOUS CONDITIONS
FOR SMALL CRAFT CAN BE EXPECTED OVER THE MARINE AREA THROUGH TONIGHT.
WIND GUSTS TO GALE FORCE WILL BE LIKELY IN THE WAKE OF THE FRONT
THIS AFTERNOON AND OVERNIGHT MOSTLY OVER THE OPEN GULF WATERS OUT TO
60 NM AND THE SOUTHERN END OF MOBILE BAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE OVER THE MARINE
THROUGH SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH WEDNESDAY.
Event by event
2 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Tornado, Mobile
- When
- December 20, 4:49 AM CST to 5:05 AM CST
- Where
- Mobile County, 1.37 mi NNE of Cottage Hill to 0.98 mi N of Magazine
- Rating
- EF1
- Path length
- 6.67 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.667, -88.138
The tornado initially touched down along Michael Boulevard producing|EF-0 damage (winds estimated up to 85 mph) where it damaged the roof|of the YMCA and produced moderate damage to the Davidson High School|baseball field. The tornado continued moving northeast|strengthening as it moved across Montlimar Boulevard producing EF-1|damage (from winds estimated at 86 to 110 mph) to several businesses|on the southwest corner of the Interstate 65/Airport Boulevard|intersection. The tornado circulation widened to near 75 yards as|it moved northeast affecting numerous homes through midtown mobile,|blowing large sections of roofs off of several homes, snapping or|blowing over numerous trees. Here the storm produced damages|estimated in the millions of dollars to local businesses (including|significant amounts of damage to the facility and inventory of a|Mercedes Benz dealership). Also impacted was the regional American|Red Cross headquarters in Mobile where significant damage to the|roof and damage to several support vehicles/trailers was noted. The|tornado continued at EF-1 strength as it tracked northeast into the|city of Prichard doing similar damage, before weakening and|dissipating along U.S. Highway 43 at Woodland Avenue.
Thunderstorm Wind, Choctaw
- When
- December 20, 8:30 AM CST to 8:32 AM CST
- Where
- Choctaw County, 7 mi ESE of Silas
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.731, -88.220
Winds estimated at 60 mph blew a few trees down along CR6.
Funnel Cloud, Covington
- When
- December 20, 9:47 AM CST to 9:49 AM CST
- Where
- Covington County, 8 mi N of Andalusia
- Reported by
- Emergency Manager
- Coordinates
- 31.416, -86.480
Funnel cloud reported from US 29 just north of Andalusia.
Thunderstorm Wind, Covington
- When
- December 20, 9:55 AM CST to 9:57 AM CST
- Where
- Covington County, Andalusia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.300, -86.480
Winds estimated at 60 mph downed trees along Highway 55 south.
Funnel Cloud, Crenshaw
- When
- December 20, 9:55 AM CST to 9:57 AM CST
- Where
- Crenshaw County, 6 mi S of Brantley
- Reported by
- Emergency Manager
- Coordinates
- 31.493, -86.250
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421931, 421933, 421934, 421935, 421936.